Alert archive / Washington / River Flood Warnings in 2016

River Flood Warning 8, NWS Seattle, WA

January 28, 2016Clallam County, Washington

NWS Seattle, WA issued this river flood warning at Jan 28, 2016, 8:17 AM PST for Clallam County, Washington. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
Jan 28, 2016, 8:17 AM PST (16:17 UTC)
Expired
Jan 28, 2016, 7:57 PM PST
In force
12 hr
Issued by
NWS Seattle, WA
Area
Storm-based polygon
Flood severity
Minor

County Clallam County, WA

The radar

The Seattle radar (KATX), 82 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Elwha River at Elwha R (ELWW1). The gauge peaked at 20.10 ft at Jan 28, 2016, 9:00 AM PST.

actionminormoderate152001/2801/2901/30
Action stage
17.3 ft
Minor stage
20 ft
Moderate stage
21.5 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12045500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

730 
WGUS46 KSEW 281617
FLWSEW
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
817 AM PST THU JAN 28 2016

...The National Weather Service in Seattle has issued a flood warning
for the following rivers in Washington...

  Elwha River at McDonald Bridge affecting Clallam County.

.Flood Bulletin No. 6

Heavy rain over the Olympics Wednesday night and early this morning will 
drive the Elwha River above flood stage this morning. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas...this is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.

&&

WAC009-290117-
/O.NEW.KSEW.FL.W.0008.160128T1617Z-160129T0357Z/
/ELWW1.1.ER.160128T1617Z.160128T1800Z.160128T1857Z.NO/
817 AM PST THU JAN 28 2016

The National Weather Service in Seattle has issued a 

* Flood Warning for 
  The Elwha River at McDonald Bridge
* until this evening.
* At  8:00 AM Thursday the stage was 19.9 feet.
* Flood stage is 20.0 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage around 8 AM 
  Thursday and crest near 20.3 feet around 10 AM Thursday. The river 
  will fall below flood stage late this morning.
* Impact...At 18.0 feet...the Elwha River will locally spill over its 
  banks.

&&

LAT...LON 4800 12365 4807 12364 4814 12357 4814 12353 4807 12354
      4800 12354       

$$

jbb
1 follow-up statement
681 
WGUS86 KSEW 281951
FLSSEW
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
1151 AM PST THU JAN 28 2016

...The Flood Warning has ended for the following rivers in 
Washington...

  Elwha River at McDonald Bridge affecting Clallam County.

...The Flood Warning continues for the following rivers in 
Washington...

  Bogachiel River near La Push affecting Clallam County.
  Skokomish River near Potlatch affecting Mason County.

.Flood Bulletin No. 11

                Olympic Peninsula Region

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas...this is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.

&&

WAC009-290451-
/O.EXT.KSEW.FL.W.0006.000000T0000Z-160129T0930Z/
/BOGW1.1.ER.160128T1150Z.160128T1645Z.160129T0030Z.NO/
1151 AM PST THU JAN 28 2016

...Flood Warning extended until late tonight...

The Flood Warning continues for
  The Bogachiel River near La Push
* Until late tonight.
* At 11:00 AM Thursday the stage was 38.0 feet.
* Flood stage is 37.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river crested at 38.9 feet at 9 AM Thursday and will
  continue to fall to below flood stage late this afternoon.
* Impact...At 37.0 feet...the Bogachiel River will cause flooding of 
  State Highway 110 near the Bogachiel bridge...closing the road.

&&

LAT...LON 4789 12440 4789 12453 4789 12463 4795 12467 4796 12455
      4798 12443       

$$

WAC009-282021-
/O.CAN.KSEW.FL.W.0008.000000T0000Z-160129T0357Z/
/ELWW1.1.ER.160128T1639Z.160128T1700Z.160128T1705Z.NO/
1151 AM PST THU JAN 28 2016

The Flood Warning has ended for
  The Elwha River at McDonald Bridge
* At 11:00 AM Thursday the stage was 19.1 feet.
* Flood stage is 20.0 feet.
* Fell below flood stage this morning.
* Forecast...The river fell below flood stage  9:05 AM Thursday this 
  morning and will continue to fall.


&&

LAT...LON 4800 12365 4807 12364 4814 12357 4814 12353 4807 12354
      4800 12354       

$$

WAC009-290451-
/O.ROU.KSEW.HY.S.0000.000000T0000Z-000000T0000Z/
/DRSW1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1151 AM PST THU JAN 28 2016

Flooding is not expected on the Dungeness River.  The river did
get close to flood stage this morning.
* At 11:30 AM Thursday the stage was 6.2 feet.
* Flood stage is 7.0 feet.
* No flooding is currently forecast.
* Forecast...The river will continue to fall this afternoon.


&&

LAT...LON 4799 12316 4808 12320 4815 12318 4815 12309 4808 12310
      4800 12306       

$$

WAC045-290451-
/O.EXT.KSEW.FL.W.0005.000000T0000Z-160131T0631Z/
/SRPW1.3.ER.160128T0702Z.160128T1930Z.160130T2131Z.NR/
1151 AM PST THU JAN 28 2016

...Flood Warning extended until Saturday evening...

The Flood Warning continues for
  The Skokomish River near Potlatch
* Until Saturday evening.
* At 11:30 AM Thursday the stage was 17.6 feet.
* Flood stage is 16.5 feet.
* Major flooding is occurring and Major flooding is forecast.
* Forecast...The river crested at 17.6 feet at 11 AM Thursday and 
  will continue to fall to below flood stage Saturday early 
  afternoon.
* Impact...At 17.5 feet...the Skokomish River will cause major 
  flooding...with deep and quick flood waters inundating some 
  residential areas...many roads...and much of the farm land in the 
  Skokomish Valley. 

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$

WAC027-290450-
/O.ROU.KSEW.HY.S.0000.000000T0000Z-000000T0000Z/
/SATW1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1151 AM PST THU JAN 28 2016


Flooding is not expected on the Satsop River.  It will crest just
under flood stage this afternoon.
* At 11:15 AM Thursday the stage was 33.2 feet.
* Flood stage is 34.0 feet.
* No flooding is currently forecast.
* Forecast...The river will rise to near 33.7 feet around 4 PM 
  Thursday.


&&

LAT...LON 4696 12345 4696 12354 4702 12354 4708 12354 4708 12345
      4702 12345       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Jan 28, 3:36 AM PST, 4 hours 41 minutes earlier.

Area forecast discussion, Jan 28, 3:36 AM PST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE SEATTLE WA
336 AM PST THU JAN 28 2016

CORRECTION TO WATCH WARNING ADVISORY SECTION.

.SYNOPSIS...A VIGOROUS FRONT WILL BRING RAIN AND LOCALLY WINDY
CONDITIONS TO WESTERN WASHINGTON THIS MORNING. AN OCCLUDED FRONT
WILL BRING LIGHT RAIN AS IT SWEEPS ACROSS THE AREA ON FRIDAY.
MODERATE WESTERLY FLOW ALOFT AND ONSHORE FLOW BEHIND THE FRONT WILL
PRODUCE SHOWERS OVER THE LOWLANDS AND SNOW OVER THE MOUNTAINS FRIDAY
NIGHT THROUGH SATURDAY NIGHT. AN UPPER LEVEL TROUGH WILL REMAIN
OVER THE REGION SUNDAY AND MONDAY FOR SCATTERED SHOWERS AND COOLER
TEMPERATURES.

&&

.SHORT TERM...A STRONG WARM FRONT OVER WESTERN WASHINGTON IS
BRINGING HEAVY RAIN AND STRONG WINDS...ALONG WITH VERY MILD TEMPS...TEMPS
IN THE 50S. THE COLD FRONT WILL MOVE INLAND THIS MORNING WITH STEADY RAIN
TURNING OVER TO SHOWERS. SHOWERS WILL MAINLY AFFECT THE CASCADES IN
THE AFTERNOON.

PRECIP AMOUNTS ARE IN THE 2-3 INCH RANGE ALONG THE COAST WITH 0.50-
1.50 INCHES IN THE INTERIOR SINCE YESTERDAY AFTERNOON.
THERE IS A CLASSIC RAIN SHADOW AT SEQUIM AND PORT TOWNSEND WITH ONLY
A FEW HUNDREDTHS SO FAR. SNOW LEVELS ARE HIGH...AROUND 7000 FT...FOR
MAINLY RAIN IN THE MOUNTAINS. RAIN WILL BE HEAVY AT TIMES THROUGH THE
MORNING COMMUTE THEN TAPER OFF IN THE AFTERNOON.

THERE HAS BEEN HIGH WIND IN WESTERN WHATCOM AND THE SAN JUANS
OVERNIGHT. COULD STILL SEE HIGH WIND THROUGH EARLY THIS MORNING AND
THE WARNING WILL BE EXTENDED A COUPLE MORE HOURS. WIND ADVISORY FOR
THE COAST...WESTERN SKAGIT AND ADMIRALTY INLET WILL CONTINUE THROUGH
8 AM AS WELL.

THERE WILL BE A BRIEF BREAK IN THE WEATHER TONIGHT...THEN ANOTHER
WET PERIOD OF WEATHER FRIDAY INTO SATURDAY AS THE NEXT PAC SYSTEM
ROLLS IN. THE MAIN IMPACT WITH THIS SYSTEM WILL BE LOWER SNOW LEVELS
AND HEAVY SNOW IN THE CASCADES. STRONG ONSHORE FLOW WILL SNOW
SHOWERS IN THE MOUNTAINS THROUGH SATURDAY NIGHT. A WINTER STORM
WATCH REMAINS IN EFFECT.

AN UPPER LEVEL TROUGH WILL KEEP THE AIR MASS COOL AND UNSTABLE ON
SUNDAY WITH ISOLATED TO SCATTERED SHOWERS. 33

.LONG TERM...A WEAK UPPER LEVEL RIDGE WILL BRING MAINLY DRY WEATHER
AS WE HEAD INTO MONDAY. AN UPPER LEVEL SHORT WAVE TROUGH MAY
TRIGGER A FEW SHOWERS ON TUESDAY BUT CONFIDENCE IS LOW. POPS ARE 20-
30 ACROSS THE BOARD FOR NOW. A WEAK/SPLITTING FRONT WILL REACH THE
COAST WEDNESDAY NIGHT INTO THURSDAY. TEMPS ARE CLOSE TO NORMAL.
OVERALL A RELATIVELY QUIET PATTERN THROUGH THE MIDDLE OF NEXT WEEK.
33

&&

.HYDROLOGY...HEAVY RAIN HAS BEEN REPORTED OVERNIGHT IN THE OLYMPICS
AND NORTH CASCADES. SIX HOUR RAINFALL AMOUNTS ENDING AT 3 AM WERE
IN THE 1.75 TO 2.50 INCH RANGE OVER THE OLYMPICS AND 1.50 TO 2 INCH
RANGE IN THE NORTH CASCADES. THE FRONT IS NEAR THE COAST AT 3 AM AND
WILL MOVE THROUGH WESTERN WASHINGTON THIS MORNING BRINGING AN ABRUPT
END TO THE HEAVY RAINFALL. ANOTHER ONE TO TWO INCHES OF RAIN IS
POSSIBLE THIS MORNING IN THE NORTH CASCADES WITH ANOTHER INCH OR SO
IN THE OLYMPICS BEFORE FRONTAL PASSAGE.

A FLOOD WARNING WAS ISSUED OVERNIGHT FOR THE BOGACHIEL RIVER IN
CLALLAM COUNTY. A FLOOD WARNING REMAINS IN EFFECT FOR THE
SKOKOMISH RIVER IN MASON COUNTY. RIVERS FLOWING OFF THE OLYMPICS AND
NORTH CASCADES ARE RISING QUICKLY EARLY THIS MORNING. THE FLOOD
WATCH WILL REMAIN IN EFFECT FOR WHATCOM...SKAGIT...SNOHOMISH...
CLALLAM AND GRAYS HARBOR COUNTIES THROUGH AT LEAST THE MORNING HOURS.

ANOTHER SYSTEM WILL ARRIVE ON FRIDAY BUT RAINFALL AMOUNTS ASSOCIATED
WITH THE FRONT WILL ONLY RESULT IN A SLOWING OF THE RECESSION OF THE
RIVERS OR POSSIBLE SLIGHT RISES ON FRIDAY. AFTER THIS AFTERNOON
HYDROLOGICALLY SIGNIFICANT RAINFALL IS NOT EXPECTED THROUGH THE
MIDDLE OF NEXT WEEK. FELTON

&&

.AVIATION...A STRONG FRONT NEAR THE COAST EARLY THIS MORNING
WILL PUSH THROUGH PUGET SOUND AROUND 6-7 AM...THEN MOVE EAST OF THE
CASCADES BY MIDDAY. STRONG SOUTHWEST FLOW ALOFT...BECOMING MODERATE
WESTERLY IN THE AFTERNOON. THE AIR MASS WILL BE MOIST AND GENERALLY
STABLE. A MIX OF MVFR AND VFR CIGS THIS MORNING VIS DOWN TO 3SM AND
MODERATE RAIN ALONG THE FRONT. MOSTLY VFR CIGS LATER TODAY AND
TONIGHT EXCEPT FOR PATCHY FOG IN PRONE VALLEYS OF THE SW INTERIOR.

KSEA...SOUTH WIND RISING TO 8-14 KT W/ GUSTS TO 25 KT...BECOMING SW
10-12 KT THIS AFTERNOON. CIGS GENERALLY 3-4K FT EXCEPT TEMPORARILY
DOWN TO 2500 FT NEAR THE TIME OF FRONTAL PASSAGE AROUND 6-7 AM.
CIGS IMPROVING TO VFR THIS AFTERNOON AND EVENING.

&&

.MARINE...A STRONG FRONT IS JUST OFF THE WA COAST AT 3 AM AND SHOULD
PUSH THROUGH THE INLAND WATERS AROUND 6-7 AM. HIGH-END GALES WILL
CONTINUE OVER THE COASTAL WATERS AND WEST ENTRANCE TO THE STRAIT
UNTIL THE FRONT PASSES...THEN EASE TO SMALL CRAFT STRENGTH. WESTERLY
SWELL OF 16-21 FEET WILL ALSO MEET HAZARDOUS SEAS CRITERIA SO THE
SMALL CRAFT ADVISORY WILL GO THROUGH THE AFTERNOON. GALES
WILL ALSO CONTINUE FROM ADMIRALTY INLET NWD THIS MORNING BEFORE
EASING TO SMALL CRAFT STRENGTH. A BURST OF STRONG WESTERLIES COULD
PRODUCE A BRIEF MARGINAL GALE IN THE CENTRAL/E STRAIT BEHIND THE
FRONT. SMALL CRAFT WINDS WILL DEVELOP NEAR THE FRONT OVER PUGET SOUND
THROUGH MIDDAY...ESPECIALLY THE NORTH PART.

MODELS SHOW A NEGATIVE TILT TROUGH LIFTING NE ACROSS THE WATERS LATE
FRIDAY AFTERNOON AND FRIDAY NIGHT. THIS COULD PRODUCE MARGINAL GALES
OVER THE COASTAL WATERS BUT CONFIDENCE IS LOW. THE BENT-BACK TROUGH
MAY ALSO PRODUCE GALES OVER THE COASTAL WATERS AND WEST ENTRANCE TO
THE STRAIT ON SATURDAY. SMALL CRAFT WINDS ARE LIKELY IN OTHER
WATERS.

WESTERLY SWELL OF 18-22 FEET OVER THE COASTAL WATERS TODAY WILL
SUBSIDE SLIGHTLY TO AROUND 17-19 FEET THIS AFTERNOON. A HIGH
SURF ADVISORY IS IN EFFECT FOR THE NORTH AND CENTRAL COAST THROUGH
MIDDAY...ESPECIALLY TO ADDRESS THE POSSIBLE BEACH EROSION AROUND THE
OCEAN SHORES NORTH JETTY. A SWELL TRAIN EXCEEDING 20 FEET COULD
ARRIVE LATE FRIDAY NIGHT OR SATURDAY. DTM

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...FLOOD WATCH THROUGH THIS EVENING FOR CLALLAM...GRAYS HARBOR
     SKAGIT...SNOHOMISH...WHATCOM.

     WIND ADVISORY UNTIL 8 AM PST THURSDAY FOR NORTH AND CENTRAL COAST-
     ADMIRALTY INLET AREA-WESTERN SKAGIT COUNTY.

     HIGH WIND WARNING UNTIL 8 AM PST THURSDAY FOR WESTERN WHATCOM-SAN
     JUAN ISLANDS.

     HIGH SURF ADVISORY UNTIL NOON TODAY FOR CENTRAL AND NORTH WASHINGTON
     COAST.

PZ...GALE WARNING FOR THE COAST...WEST ENTRANCE TO THE STRAIT OF JUAN DE
     FUCA...ADMIRALTY INLET...AND NORTHERN INLAND WATERS THROUGH EARLY
     THIS MORNING.

     GALE WARNING CENTRAL AND EASTERN STRAIT OF JUAN DE FUCA THROUGH THIS
     AFTERNOON.

     SMALL CRAFT ADVISORY COAST...WESTERN STRAIT OF JUAN DE FUCA...AND
     ADMIRALTY INLET FROM THIS MORNING THROUGH THE AFTERNOON.

     SMALL CRAFT ADVISORY FOR PUGET SOUND THROUGH NOON TODAY.

     SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR THROUGH THIS EVENING.

&&

WWW.WEATHER.GOV/SEATTLE

YOU CAN SEE AN ILLUSTRATED VERSION OF THIS DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

In the hours before

Special weather statement, Jan 28, 3:39 AM PST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
339 AM PST THU JAN 28 2016

WAZ503-504-506-507-509-511>513-515>517-555-556-558-559-567>569-
290015-
WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-WESTERN SKAGIT COUNTY-
EVERETT AND VICINITY-TACOMA AREA-HOOD CANAL AREA-
LOWER CHEHALIS VALLEY AREA-OLYMPICS-WESTERN STRAIT OF JUAN DE FUCA-
NORTH COAST-CENTRAL COAST-EAST PUGET SOUND LOWLANDS-
BELLEVUE AND VICINITY-SEATTLE AND VICINITY-BREMERTON AND VICINITY-
CASCADES OF WHATCOM AND SKAGIT COUNTIES-
CASCADES OF SNOHOMISH AND KING COUNTIES-
CASCADES OF PIERCE AND LEWIS COUNTIES-
339 AM PST THU JAN 28 2016

...HEAVY RAINFALL WILL LEAD TO AN INCREASED THREAT OF LANDSLIDES
IN WESTERN WASHINGTON...

RAINFALL OVER THE LAST SEVERAL MONTHS...AND IN PARTICULAR THE LAST
COUPLE OF WEEKS HAS INCREASED SOIL MOISTURE TO HIGH LEVELS ACROSS
WESTERN WASHINGTON. THE CURRENT STORM WILL PRODUCE HEAVY RAINFALL
OF 2 TO 6 INCHES IN THE MOUNTAINS AND 0.5 TO 1.50 INCHES IN THE
LOWLANDS THROUGH THIS AFTERNOON. THIS AMOUNT OF RAIN WILL PUT
EXTRA PRESSURE ON SOIL INSTABILITY...LEADING TO AN INCREASED
THREAT OF LANDSLIDES. BECAUSE OF THE LONG TERM SATURATION OF THE
SOIL AND THE INTENSITY OF THE RAIN...THE CURRENT STORM IS CAPABLE
OF TRIGGERING ISOLATED LANDSLIDES IN LANDSLIDE PRONE AREAS. THESE
AREAS INCLUDE STEEP HILLSIDES AND COASTAL BLUFFS.

FOR MORE INFORMATION ABOUT CURRENT CONDITIONS...VISIT
WWW.WEATHER.GOV/SEATTLE...SELECT HYDROLOGY...AND THEN SCROLL DOWN
FOR THE LINKS TO THE LANDSLIDE INFORMATION PAGES.

TO REPORT LANDSLIDES TO THE STATE FOR TABULATION...GO TO THE
WASHINGTON STATE LANDSLIDE RISK WEB PAGE AND THE LINK FOR
REPORTING.

WWW.WEATHER.GOV/SEATTLE

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 8:27 PM PSTStorm WarningSEW6 hr
Jan 27, 9:04 PM PSTHigh Wind WarningSEWSan Juan11 hr
Jan 28, 1:26 AM PSTRiver Flood WarningSEWClallam18 hr
Jan 28, 7:14 AM PSTRiver Flood WarningSEWWhatcom18 hr
Jan 28, 9:15 AM PSTSmall Craft AdvisorySEW11 hr
Jan 28, 9:23 AM PSTRiver Flood WarningSEWWhatcom27 hr
Jan 28, 10:05 AM PSTRiver Flood WarningSEWSnohomish17 hr
Jan 28, 11:42 AM PSTRiver Flood WarningSEWSkagit29 hr
Jan 28, 11:42 AM PSTRiver Flood WarningSEWSnohomish21 hr
Jan 28, 1:29 PM PSTRiver Flood WarningSEWKing17 hr
Jan 28, 2:59 PM PSTSmall Craft AdvisorySEW3 days
Jan 28, 2:59 PM PSTSmall Craft Advisory for Hazardous SeasSEW6 hr
Jan 28, 3:02 PM PSTWinter Storm WarningSEW23 hr
Jan 28, 3:02 PM PSTWinter Weather AdvisorySEW48 hr
Jan 28, 3:08 PM PSTRiver Flood WarningSEWKing33 hr

Nearby

River Flood Warnings in Washington, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.